Please use this identifier to cite or link to this item:
Title: Nutrient-rich plankton communities stabilized via predator-prey interactions: revisiting the role of vertical heterogeneity.
Authors: Morozov, A
Arashkevich, E
Nikishina, A
Solovyev, K
First Published: Jun-2011
Citation: MATH MED BIOL, 2011, 28 (2), pp. 185-215
Abstract: Self-regulation of population dynamics in nutrient-rich (eutrophic) ecosystems has been a fascinating topic for decades in ecological literature. Simple theoretical models predict population oscillations of large amplitudes in such systems, those predictions often being at odds with reality. Plankton communities possess a particular combination of two important properties, making them unique among ecosystems with eutrophication. These are: (i) the existence of a pronounced spatial gradient of the prey growth rate (through light attenuation with depth) and (ii) the presence of fast-moving predator (zooplankton) capable of quick adjustment of grazing load in vertical direction throughout the whole habitat. Surprisingly, the interplay of those factors is rarely taken into account while analysing stability of nutrient-rich plankton communities. In this paper, we construct generic plankton models (based on integro-differential equations) incorporating the light attenuation in the water column as well as food-searching behaviour of zooplankton. We found that the interplay between the two factors would stabilize a system at low species densities even for an 'unlimited' nutrient stock (infinite system's carrying capacity). Different possible scenarios of stabilization have been found. Since both the vertical gradient of light and the active food search by zooplankton in the column are common characteristics of real plankton communities, we suggest that the obtained mechanism of self-regulation is rather generic in nature. We argue that taking into account this mechanism would be important for understanding the dynamics of nutrient-rich low-chlorophyll ocean systems as well as major causes of non-seasonal plankton blooms.
DOI Link: 10.1093/imammb/dqq010
eISSN: 1477-8602
Type: Journal Article
Appears in Collections:Published Articles, Dept. of Mathematics

Files in This Item:
There are no files associated with this item.

Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.